Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
We report the singular case of a 31-year-old woman who developed very serious Fluphenazine-induced parkinsonism over a few days due to a doubly incongruent drug prescription by indication and dosage having been applied to a healthy subject over one week instead of seven months. Unlike gradual drug-induced parkinsonism, our patient experienced acute extrapyramidal syndrome (EPS), reaching significant motor and sphincter disability in just a few days, followed by a gradual incomplete recovery over more than six months. In fact, after drug discontinuation, hypomimia and slight left hemi-somatic rigidity with bradykinesia remained, as well as stable non-progressive memory disturbances. Despite bio-humoral and instrumental investigations and DaTScan were negative, MRI post-analysis evidenced a 6.5% loss in brain volume. Specifically, irreversible cortical and sub-cortical grey matter reduction and cerebrospinal fluid space enlargement with spared white matter were found. Our observations suggest that the sudden availability of Fluphenazine results in a kind of plateau effect of parkinsonism presentation, partially reversible due to the neurotoxic drug effect on the cortical and sub-cortical grey matter, resulting in asymmetric EPS and stable memory loss, respectively. Our report confirms the debated neurotoxicity of first-generation neuroleptics and the postulated theory of differential susceptibility to the cytotoxic stressors on the central nervous system.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.